Jennifer Schreiber took one look at her patient’s gray and blue skin and knew the teenager needed to go to the hospital.
On July 11, the 18-year-old arrived at Dr. Schreiber’s office, struggling through quick, shallow breaths. Within 10 minutes, emergency medical services were called, and the girl was wheeled to the intensive-care unit at Children’s Hospital of Wisconsin in Milwaukee. She was fighting for her life.
The patient was the sixth the hospital had seen since June who had arrived gasping for breath, with chest pain and fatigue but without any sign of infection. Puzzled by the earlier cases, the hospital had been scouring their medical histories trying to figure out what might be going on. The common denominator, it turned out, was vaping.
Children’s Hospital officials and Wisconsin health authorities considered the vaping threat serious enough to merit public announcement. On July 25, they held a news conference and issued an alert warning about vaping-associated lung illness.
The notice started a chain of events that prompted doctors, nurses and health authorities to recognize they had hundreds of similar patients. Once authorities began to issue warnings about a new lung illness, doctors saw its shadow everywhere. In Illinois, a doctor who saw the warning from Wisconsin health authorities reached out for help. Likewise, a doctor at a Utah hospital system, told by a colleague about the alerts, notified her state’s health agency about patients.
Health authorities now count 530 confirmed and probable cases of the vaping-related illness across 38 states and one U.S. territory. Eight people have died, the authorities say, the latest in Missouri.
The Centers for Disease Control and Prevention and the Food and Drug Administration are probing what causes the illness and which chemicals and devices were used by patients. The FDA is conducting a criminal probe. The CDC, along with doctors and state and local health officials, have urged vapers to stop, or at least stay away from vaporizers, cartridges and liquids sold on the street.
Health authorities and physicians suspect the illness is an inflammation or injury caused by a chemical exposure to the lungs. Though all patients described a recent history of e-cigarette use, investigators still don’t know the specific cause of the vaping-associated pulmonary injury, sometimes called VAPI, or why a slew of cases have appeared over the past several months.
Most of the victims were vaping a marijuana ingredient called THC, while some were vaping only nicotine products.
“Once you see the connection, you can’t unsee it,” said Frank Leone, a pulmonologist at Penn Medicine. “The assumptions that would have guided care a month ago no longer do.”
Patients suffer from shortness of breath, coughing and chest pain, and some also experience gastrointestinal issues, fever and weight loss. Most chest X-rays or CT scans show hazy, white opaque areas in the lungs, but there’s typically no infection. Almost all patients are hospitalized, and many require help breathing.
The 18-year-old seen by Dr. Schreiber, the girl’s longtime doctor at Bluemound Pediatrics in Brookfield, Wis., had first sought help on July 7. The girl, a recent high-school graduate who ran track, had checked into an urgent-care clinic on that Sunday with trouble breathing. An X-ray showed abnormalities in her lungs. The clinic issued a common diagnosis, pneumonia, and sent her home with a prescription for antibiotics.
For years, public-health authorities and doctors had vaping on their radar. Researchers found ingredients in vaping products that could damage lungs, such as heavy metals and potentially toxic organic compounds. Yet because the products were relatively new and unregulated, their health effects were, and still are, mostly unknown. And when patients showed up with halting breaths and chest pain, doctors and nurses commonly diagnosed pneumonia, a condition they saw often.
Scattered around the country, however, some doctors began suspecting e-cigarettes. Last year, medical journals published pieces written by doctors from Massachusetts, Ohio and Pennsylvania linking e-cigarette use to reports of lung illnesses dating back as far as 2012.
The papers didn’t receive broad attention, as is typical with single case reports, especially since VAPI’s symptoms are relatively common.
“They’re similar to other lung diseases,” said Meghan Fitzpatrick, a pulmonologist at the University of Pittsburgh Medical Center East. “Until late summer, this wasn’t an entity that was on our radar.”
For the 18-year-old girl in Wisconsin, the standard treatment didn’t help. Four days after leaving urgent care with antibiotics, the girl returned to Bluemound, faring worse. The girl had trouble just walking from the waiting room, Dr. Schreiber said. She put the girl on oxygen, and gave her breathing medicines and ibuprofen to lower her fever.
“As we gave her oxygen, she started to get sleepy, and that’s a concerning thing,” Dr. Schreiber said in an interview. Often respiratory patients “breathe really fast, until all of a sudden they stop breathing.”
Ninety minutes after checking into Dr. Schreiber’s office, the teenager was in Children’s Hospital’s intensive-care unit, breathing through an oxygen mask.
The next day, Dr. Schreiber called the ICU to see how the girl was doing. A nurse said the patient was one in a string of similar cases that had come in recent weeks, Dr. Schreiber said. The nurse also said each of the cases appeared linked to vaping.
“I didn’t even think of that,” Dr. Schreiber said. “I just thought it was an infection that was not being treated appropriately.”
Children’s Hospital had another patient with a pneumonia-like lung illness on June 11, when a 17-year-old was admitted with shortness of breath, low oxygen in his blood and weight loss. Doctors thought it might be an infectious pneumonia, but lab tests came back negative.